Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

August 3, 2016Pinal County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 3, 2016, 3:33 PM MST for Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 3:33 PM MST (22:33 UTC)
Expired
Aug 3, 2016, 4:15 PM MST
In force
42 min
Issued by
NWS Phoenix, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 30 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS85 KPSR 032233
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
333 PM MST WED AUG 3 2016
 
AZZ028-032315-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
333 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL COUNTY 

UNTIL 415 PM MST

AT 332 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORENCE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...COOLIDGE...SAN TAN VALLEY...MAGMA...COOLIDGE AIRPORT AND
VALLEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3320 11165 3320 11162 3314 11113 3310 11115
      3291 11143 3291 11147
TIME...MOT...LOC 2232Z 288DEG 8KT 3309 11142 

$$

SAWTELLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:12 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
212 PM MST WED AUG 3 2016

.SYNOPSIS...
An excessively moist airmass will continue to cover much of the
region into tonight with the best chance of showers and
thunderstorms over Arizona. While some areas may not see rain,
locally heavy rainfall is possible in some locations. A drier and
more stable airmass will begin to spread into the area starting
Thursday pushing thunderstorm activity into eastern Arizona. An even
drier and warmer airmass will then cover the region over the weekend
and into early next week with very limited thunderstorm activity and
above normal temperatures.

&&

.DISCUSSION...
Rest of today/tonight...
Storm activity early this afternoon over our forecast area has been
isolated and short lived. However, a line of storms moving southward
from southern Yavapai Co. is looking promising and has already
produced activity near and north of the Carefree Highway. SPC
mesoanalysis depicts MLCAPE of 1000-2000 J/kg over south-central AZ
with no CIN. It also depicts another bulls-eye over southeast CA but
with some CIN. Subjectively, the SPC mesoanalysis tends to be a bit
optimistic. But even if CAPE isn't that high, there is more than
enough moisture to work with such that updrafts of modest intensity
will still be able to produce healthy precip. HRRR has vacillatedquite
a bit from run to run but has been showing more action over the
Phoenix area the past several runs than what it was earlier. Thus,
will keep Flash Flood Watch going. Favored areas continue to be
higher terrain/foothills locations. Hi-res models not showing
anything significant west of the Lower Colorado River Valley. While
moisture isn't as rich there, still have some surface heating left
thus too early to cancel the Watch for Eastern Riverside.

Thu-Fri...
Models show moisture and CAPE trending down from west to east as
West coast troughing leads to some dry advection. But with a high
remaining centered over the southern Plains and with less solar
energy going into latent heating, temps will warm - most noticeably
over south-central AZ.

Sat-Tue...
Models agree on additional drying over the weekend with only slight
chance PoPs over the higher terrain of south-central AZ. The low
grade pattern continues through Tuesday. Temps climb to at least a
few degrees above normal by Sunday with little change thereafter.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
An extremely moist monsoon airmass will continue across the area
today with a chance for showers and storms. Hi-res models are
indicating scattered activity near TAF sites through 03Z, however
there is still low confidence on exact timing and areal coverage.
The main concern with thunderstorms this afternoon and evening will
be very heavy rain with the potential to cause flooding and reduce
visibilities significantly. Outside of thunderstorm activity, winds
will shift to the west by 21Z and shift back to the east around 02Z,
with scattered to broken cloud decks around 10kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
At California TAF sites winds will primarily be out of the south
around 10 knots with a scattered cloud deck around 15kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...

Drier westerly flow aloft will push monsoon moisture into far
eastern AZ with only a slight chance of afternoon thunderstorms over
the higher terrain of southern Gila County bordering the White
Mountains. Otherwise mostly clear skies are forecast along with high
temperatures near 105-110 in the lower deserts. Minimum humidities
will be on a drying trend through Tuesday before a slight increase
on Wednesday. However, fire weather concerns are expected to be
minimal due to good to excellent overnight recoveries and afternoon
southwest winds around 8 to 15 mph each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report according to best practices and
trained criterion.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ020>024-027-
     028.

CA...Flash Flood Watch until midnight PDT tonight for CAZ030-032.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...AJ/Kuhlman
AVIATION...Hernandez
FIRE WEATHER...Hernandez

In the hours before

Special weather statement, Aug 3, 2:20 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST WED AUG 3 2016

AZZ023-024-032215-
GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
220 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA COUNTY

UNTIL 315 PM MST

AT 218 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
SCOTTSDALE...MOVING SOUTH AT 25 MPH. WINDS WERE REPORTED UP TO 44
MPH IN DEER VALLEY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...SCOTTSDALE...FOUNTAIN HILLS...PARADISE VALLEY...
CAVE CREEK...CAREFREE...DESERT RIDGE MARKETPLACE...
CAMELBACK MOUNTAIN...PAPAGO PARK...SCOTTSDALE AIRPORT...
SALT RIVER INDIAN COMMUNITY AND DOWNTOWN SCOTTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY ALSO BE OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3356 11164 3343 11197 3379 11209 3381 11206
      3382 11184
TIME...MOT...LOC 2118Z 342DEG 21KT 3371 11191

WATERS
Local storm report, Aug 3, 2:43 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
243 PM MST WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     DUST STORM       4 S NORTH SCOTTSDALE    33.57N 111.89W
08/03/2016                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED VISIBILITY LESS
            THAN 1/4 MILE DUE TO BLOWING DUST. .

&&

AD
Special weather statement, Aug 3, 3:09 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
309 PM MST WED AUG 3 2016

AZZ028-032300-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
309 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 400 PM MST

AT 308 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF OLBERG...OR 8 MILES NORTHWEST OF CASA GRANDE. THIS
STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...COOLIDGE...QUEEN CREEK...ARIZOLA...BLACKWATER...
OLBERG...SAN TAN MOUNTAIN PARK...SACATON AND SANTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3282 11177 3300 11201 3315 11182 3321 11164
      3320 11160 3296 11150 3281 11168
TIME...MOT...LOC 2208Z 043DEG 1KT 3299 11181

SAWTELLE
Special weather statement, Aug 3, 3:14 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
314 PM MST WED AUG 3 2016

AZZ023-024-032300-
GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
314 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 400 PM MST

AT 313 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FREESTONE PARK...OR NEAR MESA...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MESA...CHANDLER...GILBERT...EAST MESA...QUEEN CREEK...
FREESTONE PARK...USERY MOUNTAIN PARK...SUPERSTITION SPRINGS MALL...
SAN TAN VILLAGE MALL...DOWNTOWN MESA...FIESTA MALL...
FALCON FIELD AIRPORT...SEVILLE...GILBERT CITY HALL...
CHANDLER CITY HALL...PHOENIX MESA GATEWAY AIRPORT...
CHANDLER HEIGHTS AND HIGLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3352 11158 3320 11165 3320 11167 3331 11188
      3348 11185
TIME...MOT...LOC 2213Z 279DEG 11KT 3339 11178

SAWTELLE
Special weather statement, Aug 3, 3:33 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
333 PM MST WED AUG 3 2016

AZZ028-032315-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
333 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL COUNTY

UNTIL 415 PM MST

AT 332 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORENCE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...COOLIDGE...SAN TAN VALLEY...MAGMA...COOLIDGE AIRPORT AND
VALLEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3320 11165 3320 11162 3314 11113 3310 11115
      3291 11143 3291 11147
TIME...MOT...LOC 2232Z 288DEG 8KT 3309 11142

SAWTELLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:12 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 2, 5:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 2, 5:46 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 5:52 PM MSTSpecial Weather StatementPSR53 min
Aug 2, 6:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:56 PM MSTSpecial Weather StatementPSRPinal49 min
Aug 2, 7:50 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 8:15 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 2, 8:15 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 3, 8:48 AM MSTFlash Flood WatchPSR12 hr
Aug 3, 1:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 2:20 PM MSTSpecial Weather StatementPSR55 min
Aug 3, 2:26 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Aug 3, 3:09 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 3, 3:14 PM MSTSpecial Weather StatementPSR46 min
Aug 3, 3:38 PM MSTSpecial Weather StatementPSRGila52 min
Aug 3, 3:49 PM MSTSpecial Weather StatementPSR41 min
Aug 3, 4:01 PM MSTSpecial Weather StatementPSRPinal44 min
Aug 3, 4:08 PM MSTSpecial Weather StatementPSRPinal37 min
Aug 3, 4:13 PM MSTSpecial Weather StatementPSRGila32 min
Aug 3, 4:21 PM MSTSpecial Weather StatementPSRPinal24 min
Aug 3, 4:44 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 3, 4:51 PM MSTSpecial Weather StatementPSRPinal39 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.